Alert archive / Oregon / Gale Warnings in 2021
Gale Warning 37, NWS Portland, OR
NWS Portland, OR issued this gale warning at Nov 5, 2021, 3:13 PM PDT. It took effect at Nov 6, 2021, 2:00 AM PDT. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 5, 2021, 3:13 PM PDT (22:13 UTC)
- In effect from
- Nov 6, 2021, 2:00 AM PDT
- Expired
- Nov 6, 2021, 2:09 AM PDT
- In force
- 9 min
- Issued by
- NWS Portland, OR
The text
As transmitted.
497
WHUS76 KPQR 052213
MWWPQR
URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
313 PM PDT Fri Nov 5 2021
PZZ275-061115-
/O.EXT.KPQR.SC.Y.0181.000000T0000Z-211107T1200Z/
/O.CAN.KPQR.GL.A.0019.211106T0900Z-211106T2200Z/
Waters from Cascade Head to Florence OR from 10 to 60 NM-
313 PM PDT Fri Nov 5 2021
...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM PST SUNDAY...
* WHAT...Southwest winds 20 to 30 kt and seas 11 to 16 ft at 12
seconds.
* WHERE...Waters from Cascade Head to Florence OR from 10 to 60
NM.
* WHEN...Until 4 AM PST Sunday.
* IMPACTS...Conditions will be hazardous to small craft.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.
&&
$$
PZZ255-061115-
/O.EXT.KPQR.SC.Y.0183.000000T0000Z-211107T1200Z/
/O.CAN.KPQR.GL.A.0019.211106T0900Z-211106T2200Z/
Coastal waters from Cascade Head to Florence OR out 10 NM-
313 PM PDT Fri Nov 5 2021
...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM PST SUNDAY...
* WHAT...Southwest winds 15 to 25 kt with gusts up to 30 kt and
seas 9 to 14 ft at 12 seconds.
* WHERE...Coastal waters from Cascade Head to Florence OR out 10
NM.
* WHEN...Until 4 AM PST Sunday.
* IMPACTS...Conditions will be hazardous to small craft.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.
&&
$$
PZZ270-061115-
/O.CON.KPQR.SC.Y.0181.000000T0000Z-211106T0900Z/
/O.UPG.KPQR.GL.A.0019.211106T0900Z-211106T2200Z/
/O.NEW.KPQR.GL.W.0037.211106T0900Z-211107T0000Z/
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
313 PM PDT Fri Nov 5 2021
...GALE WARNING IN EFFECT FROM 2 AM TO 5 PM PDT SATURDAY...
* WHAT...Southwest winds 20 to 30 kt with gusts up to 35 kt and
seas 12 to 17 ft at 12 seconds expected.
* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from
10 to 60 NM.
* WHEN...Gale Warning, from 2 AM to 5 PM PDT Saturday.
* IMPACTS...Strong winds will cause hazardous seas which could
capsize or damage vessels and reduce visibility.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.
&&
$$
PZZ250-061115-
/O.CON.KPQR.SC.Y.0183.000000T0000Z-211106T0900Z/
/O.UPG.KPQR.GL.A.0019.211106T0900Z-211106T2200Z/
/O.NEW.KPQR.GL.W.0037.211106T0900Z-211107T0000Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
313 PM PDT Fri Nov 5 2021
...GALE WARNING IN EFFECT FROM 2 AM TO 5 PM PDT SATURDAY...
* WHAT...Southwest winds 20 to 30 kt with gusts up to 35 kt and
seas 10 to 15 ft at 12 seconds expected.
* WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head
OR out 10 NM.
* WHEN...Gale Warning, from 2 AM to 5 PM PDT Saturday.
* IMPACTS...Strong winds will cause hazardous seas which could
capsize or damage vessels and reduce visibility.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.
&&
$$
PZZ210-061115-
/O.EXT.KPQR.SC.Y.0181.000000T0000Z-211106T1700Z/
Columbia River Bar-
313 PM PDT Fri Nov 5 2021
...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM PDT SATURDAY...
* WHAT...Rough bar conditions expected.
- GENERAL SEAS...7 to 9 feet tonight, increasing to 10 to 12
feet early Saturday morning.
- FIRST EBB...Very strong ebb around 545 pm Friday. Seas near
11 feet with breakers.
- SECOND EBB...Around 615 am Saturday. Seas near 12 feet with
breakers likely.
* WHERE...In the Main Channel of the Columbia River Bar.
* WHEN...Until 10 AM PDT Saturday.
* IMPACTS...Conditions will be hazardous to small craft
especially when navigating in or near harbor entrances.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Small craft should use extreme caution when navigating in or near
harbor entrances.
&&
$$
For more information from the National Weather Service visit
http://weather.gov/portland1 follow-up statement
719
WHUS76 KPQR 060909
MWWPQR
URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
209 AM PDT Sat Nov 6 2021
PZZ270-062215-
/O.CAN.KPQR.GL.W.0037.000000T0000Z-211107T0000Z/
/O.EXP.KPQR.SC.Y.0181.000000T0000Z-211106T0900Z/
/O.EXB.KPQR.SC.Y.0183.000000T0000Z-211106T1500Z/
/O.NEW.KPQR.GL.W.0038.211106T1500Z-211107T0200Z/
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
209 AM PDT Sat Nov 6 2021
...SMALL CRAFT ADVISORY UNTIL 8 AM PDT TODAY...
...GALE WARNING FROM 8 AM TO 7 PM PDT TODAY...
* WHAT...Southerly winds will pick up this morning, with south to
southwest 20 to 25 kt, with gusts 30 to 40 kt. Seas mostly 13
to 17 ft at 12 seconds. Strongest winds and highest seas will be
well offshore.
* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from
10 to 60 NM.
* WHEN...Gale Warning, from 8 AM this morning to 7 PM PDT this
evening. Small Craft Advisory, until 8 AM PDT this morning.
* IMPACTS...Strong winds will cause hazardous seas which could
capsize or damage vessels and reduce visibility.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.
&&
$$
PZZ250-062215-
/O.CAN.KPQR.GL.W.0037.000000T0000Z-211107T0000Z/
/O.NEW.KPQR.SC.Y.0184.211106T0909Z-211106T1500Z/
/O.EXP.KPQR.SC.Y.0183.000000T0000Z-211106T0900Z/
/O.NEW.KPQR.GL.W.0038.211106T1500Z-211107T0200Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
209 AM PDT Sat Nov 6 2021
...SMALL CRAFT ADVISORY UNTIL 8 AM PDT TODAY...
...GALE WARNING FROM 8 AM TO 7 PM PDT TODAY...
* WHAT...Southerly winds will pick up this morning, with south to
southwest 20 to 25 kt, with gusts up to 35 kt. Seas 12 to 16 ft
at 12 seconds.
* WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head
OR out 10 NM.
* WHEN...Gale Warning, from 8 AM this morning to 7 PM PDT this
evening. Small Craft Advisory, until 8 AM PDT this morning.
* IMPACTS...Strong winds will cause hazardous seas which could
capsize or damage vessels and reduce visibility.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.
&&
$$
PZZ210-062215-
/O.EXT.KPQR.SC.Y.0181.000000T0000Z-211107T1900Z/
Columbia River Bar-
209 AM PDT Sat Nov 6 2021
...SMALL CRAFT ADVISORY TODAY THROUGH SUNDAY MORNING...
* WHAT...Rough bar conditions expected.
- GENERAL SEAS...12 to 14 ft today through this evening, then10
to 12 ft later tonight through Sunday morning.
- FIRST EBB...around 7 am today, with seas 15 ft with breakers.
- SECOND EBB...Around 715 pm Saturday evening. Seas near 16 feet
with breakers likely.
* WHERE...In the Main Channel of the Columbia River Bar.
* WHEN...Until 11 AM PST Sunday.
* IMPACTS...Conditions will be hazardous to small craft
especially when navigating in or near harbor entrances.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Small craft should use extreme caution when navigating in or near
harbor entrances.
&&
$$
PZZ275-062215-
/O.CON.KPQR.SC.Y.0181.000000T0000Z-211107T1200Z/
Waters from Cascade Head to Florence OR from 10 to 60 NM-
209 AM PDT Sat Nov 6 2021
...SMALL CRAFT ADVISORY TODAY THROUGH LATE TONIGHT...
* WHAT...South to Southwest winds 20 to 25 kt, with gusts 25 to
30 kt. Seas will mostly 11 to 15 ft at 12 seconds.
* WHERE...Waters from Cascade Head to Florence OR from 10 to 60
NM.
* WHEN...Until 4 AM PST Sunday.
* IMPACTS...Conditions will be hazardous to small craft.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.
&&
$$
PZZ255-062215-
/O.CON.KPQR.SC.Y.0183.000000T0000Z-211107T1200Z/
Coastal waters from Cascade Head to Florence OR out 10 NM-
209 AM PDT Sat Nov 6 2021
...SMALL CRAFT ADVISORY TODAY THROUGH LATE TONIGHT...
* WHAT...South to Southwest winds 15 to 25 kt, with gusts 25 to
30 kt. Seas will mostly 11 to 14 ft at 12 seconds.
* WHERE...Coastal waters from Cascade Head to Florence OR out 10
NM.
* WHEN...Until 4 AM PST Sunday.
* IMPACTS...Conditions will be hazardous to small craft.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.
&&
$$
For more information from the National Weather Service visit
http://weather.gov/portlandWhat forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this gale warning went out at Nov 5, 10:02 AM PDT, 5 hours 11 minutes earlier.
Area forecast discussion, Nov 5, 10:02 AM PDT, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Portland OR
1002 AM PDT Fri Nov 5 2021
Updated aviation and short term discussion.
.SYNOPSIS...The next in a series of Pacific frontal systems will
bring a quick shot of rain to the forecast area this morning,
followed by isolated showers for the remainder of the day. Low
pressure develops off the Oregon Coast for more rain and blustery
weather Saturday. Additional disturbances will keep showers in the
picture through early next week. There is potential for a stronger
storm system to develop offshore Monday night or Tuesday, but details
remain uncertain. Meanwhile, snow levels will be lowering, with
accumulating snow likely for the Cascade passes over the weekend.
&&
.UPDATE...KRTX radar as of 9 AM Friday shows stratiform rain across
the southern Willamette Valley and Cascade foothills pushing east as
the cold front sags southeast across the valley. The enhanced band of
precip ahead of the cold front during this mornings commute produced
around 0.10 to 0.15 inches of rain in the Willamette Valley over a
three to four hour period. Within the last hour precip along the
coast and Coast Range has stopped but intermittent post-frontal
showers are expected to continue into the early afternoon. Simulated
reflectivity within most of the CAMs show a break in the rain as weak
low level high pressure builds in late this afternoon to early
evening. Freezing levels have dropped to around 5300 ft according to
the 12Z Salem sounding. This will continue to drop slowly throughout
the day as the cold airmass settles over the Pacific NW. However, the
bulk of the precip will have moved east leaving little chance for
snow accumulations in the Cascades this evening.
previous discussion follows...
.SHORT TERM...Today through Sunday..Looking further upstream, potent
shortwave energy is in the vicinity
of 40N/140W. This will combine with a strong jet maximum and healthy
baroclinic zone to allow cyclogenesis to occur somewhere off the
Oregon Coast tonight or Sat morning. Models vary widely, but the
potential is certainly there for a strong low to develop quickly -
and models typically struggle with such fast moving and strong
features over the Pacific. The 06z NAM solution looks reasonable with
a compact, sub-1000 mb low developing offshore and moving onshore
along the Olympic Coast early Sat morning. Impacts with such a system
would mostly be along the coast, and there would probably only be a
small area of strong winds. Therefore we have refrained from issuing
any High Wind Watches for the time being, as the day shift will
probably start to see how this system is developing. As the system
develops and model initializations improve, models should come more
in line with one another. It should be noted that if the low develops
stronger or moves onshore further south, there could be a significant
wind event for inland areas as well. Very few models are suggesting
that at this time.
For now, will stick with a more generic showery and blustery forecast
through the weekend. Temperatures will remain a few degrees below
normal. A series of disturbances race onshore over the weekend, but
none are particularly strong after Saturday morning's system. The air
mass will continue to cool, lowering snow levels to around 3000 feet
by Sunday morning. Advisory-level accumulations are possible Mt Hood
northward as early as Saturday, depending on how the above-mentioned
low develops and lifts northward. As the air mass cools aloft, the
air mass will become increasingly unstable, and thunderstorms are
possible especially near the coast. Given a persistent strong wind
field aloft, any stronger showers/storms have the potential to bring
strong outflow wind gusts. The cooler air mass will also increase the
chance of hail with stronger showers/storms. Weagle
&&
.LONG TERM...Monday through Thursday...Over the past 24 hours, models
have trended toward developing one more low offshore - perhaps the
strongest of the series. The 06z GFS shows 130+ kt jet energy
rounding the base of the persistent upper trough, interacting with a
sharp baroclinic zone along 40N. If this jet setup verifies, the 06z
GFS and 00z ECMWF deterministic runs are on the right track in
developing a strong low pressure system off the Oregon Coast Monday,
which would then curl northward before making landfall somewhere
between Newport and southern Vancouver Island. The 06z GFS develops
this system into a 978 mb low just off Astoria by Tuesday morning.
This would no doubt be a significant wind event throughout the
forecast area. This solution has the support of several ensemble
members, so we will have to keep a close eye on this. This setup
could be problematic even if the low ends up weak, as cool air
lingering in the Hood River Valley could lead to their first ice or
snow threat this season Tuesday as moisture spreads over the resident
cool air mass. After Tuesday, most guidance starts to amplify the
longwave pattern across the eastern Pacific and western North
America, with an upper ridge developing near the west coast of the
United States. 00z WPC cluster analysis shows strong ensemble support
for a drier and milder pattern as we head into the second half of
next week. Weagle
&&
.AVIATION...18Z TAFs: Cold front moving east into the Cascades
this morning and east of the Cascades by afternoon, but appears
to stall over the Lane Co Cascades through the evening. VFR
expected to prevail with a few showers especially at the coast
today. Next system approaches tonight with to bring another round
of rain and a chance of thunderstorms to the coastal areas. MVFR
or lower conditions likely 07-18Z Sat. Rain spreads inland as
well where MVFR is possible 10-15Z Sat. It appears that MVFR
conditions may be more localized with shower activity so will not
include in the forecast at this time.
It may be windier than current expectations for the coast as
models are not in good agreement with the track & strength of the
low. But the overall consensus is a low approaches the north OR
and south WA coast this evening and lifts north along the WA
coast early Sat.
For detailed regional Pac NW aviation weather information, go
online to: https://weather.gov/zse
KPDX AND APPROACHES...VFR prevailing today with few showers in
the area. Next round of rain arrives this evening but expect VFR
condition to prevail through Sat. But there may be brief MVFR
conditions with showers and possible thunderstorms.
/mh
&&
.MARINE...A 2 to 4 hour burst of strong south to southwest winds
will impact the waters through around 6 AM local time, with
gusts at times over 40 knots possible. Winds will briefly turn
westerly behind the initial bout of high winds with the front,
but then will back again to southerly late Friday morning through
Saturday morning. Scattered showers and thunderstorms will also
move across the waters Friday, with heavier showers bringing the
potential for gale force wind gusts, though winds should remain
predominantly in the Small Craft category through Friday night.
Late Friday night into Saturday morning, some models are
suggesting a bout of very strong winds across a section of the
waters. For now, the thinking is that gale force gusts will
happen across a significant swath of the waters between midnight
Friday night and 3 PM Saturday afternoon, though the potential
exists for a brief period of storm force winds across a part of
the waters during this time period. The best chance for very
strong winds would be across the northern waters, but timing and
location of the low pressure system to bring these strong winds
remains uncertain at this time.
Seas will be wind-driven Friday morning, with combined seas of
13 to 15 feet at 10 to 12 seconds decreasing to around 11 feet in
the afternoon. Saturday morning, a westerly swell of around 14
feet at 11 seconds will arrive to drive steep and choppy
combined seas of around 16 feet through the evening. Potential
exists for even higher combined seas if the winds end up being
stronger than what is currently expected.
Beyond Saturday, the pattern remains active with additional storm
systems, potentially strong, impacting the waters through at
least the middle of next week. -Bumgardner
BEACH HAZARDS...The afternoon high tides for Friday and Saturday
again poses a marginal risk for minor tidal overflow again, so
the Coastal Flood Advisory for tidal overflow remains in effect.
Each afternoon, but especially on Saturday when tides will be
slightly higher, minor flooding of up to one foot above ground
level will be possible in the low lying areas near bays, sloughs,
and the lower reaches of the coastal rivers. -Bumgardner
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Coastal Flood Advisory from 1 PM to 4 PM PDT this afternoon for
North Oregon Coast.
Coastal Flood Advisory from 1 PM to 5 PM PDT Saturday for North
Oregon Coast.
WA...Coastal Flood Advisory from 1 PM to 4 PM PDT this afternoon for
South Washington Coast.
Coastal Flood Advisory from 1 PM to 5 PM PDT Saturday for South
Washington Coast.
PZ...Gale Watch from late tonight through Saturday afternoon for
coastal waters from Cape Shoalwater WA to Florence OR out
60 nm.
Small Craft Advisory until 2 AM PDT Saturday for coastal waters
from Cape Shoalwater WA to Florence OR out 60 nm.
Small Craft Advisory until 8 PM PDT this evening for Columbia
River Bar.
&&
&&
www.weather.gov/portland
Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortlandIn the hours before
Special weather statement, Nov 5, 10:39 AM PDT, 4 hours 34 minutes before
Special Weather Statement National Weather Service Portland OR 1039 AM PDT Fri Nov 5 2021 ORZ001-WAZ021-052300- North Oregon Coast-South Washington Coast- Including the cities of Astoria, Cannon Beach, Tillamook, Netarts, Pacific City, Raymond, Long Beach, Ocean Park, Naselle, Cathlamet, and Cape Disappointment 1039 AM PDT Fri Nov 5 2021 ...POTENTIAL FOR STRONG WINDS ALONG THE COAST LATE TONIGHT... A deepening low will move onto the Washington coast late Friday night into early Saturday morning. There is a 20 to 30% chance that winds as strong as 45 to 60 mph could be observed for a brief period along the coast north of Tillamook up to the Long Beach Peninsula. BKM
The office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 5, 5:14 AM PDT | Gale Watch | PQR | 10 hr | |
| Nov 5, 5:14 AM PDT | Small Craft Advisory | PQR | 4 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.